Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

May 3, 2021Sevier County, Tennessee

NWS Morristown, TN issued this special weather statement at May 3, 2021, 4:04 PM EDT for Sevier County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 4:04 PM EDT (20:04 UTC)
Expired
May 3, 2021, 4:45 PM EDT
In force
41 min
Issued by
NWS Morristown, TN

County Sevier County, TN

The radar

The Knoxville radar (KMRX), 33 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 381 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
381 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

649 
WWUS84 KMRX 032004
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
404 PM EDT Mon May 3 2021
 
TNZ069>071-073-032045-
Jefferson TN-Knox TN-North Sevier TN-NW Blount TN-
404 PM EDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...NORTH CENTRAL
BLOUNT...SOUTHEASTERN JEFFERSON AND CENTRAL SEVIER COUNTIES UNTIL 445
PM EDT...

At 403 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockford, or near Knoxville, moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Sevierville, Alcoa, Dandridge, Pigeon Forge, Rockford,
Bird Crossing, Fairgarden, Kimberlin Heights and McMahan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3583 8398 3595 8398 3604 8330 3590 8329
      3589 8332 3589 8331 3587 8331 3587 8329
      3581 8329 3578 8338
TIME...MOT...LOC 2003Z 267DEG 30KT 3589 8387 

$$

DH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at May 3, 3:46 PM EDT, 18 minutes earlier.

Area forecast discussion, May 3, 3:46 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
346 PM EDT Mon May 3 2021

.SHORT TERM...(Tonight)...

Key Message:

1) Increasing concern for training storms along the I-40 corridor
from this afternoon through late evening. In addition to heavy
rainfall and a localized flooding threat, some of these storms
could become strong to severe. Other than flooding, the main
threat will be large large hail. However, isolated damaging winds
and an isolated tornado can't be ruled out.

Discussion:

An earlier round of showers and thunderstorms is exiting northeast
TN and southwest VA. A new line of showers and storms has recently
developed along the I-40 corridor across the central east TN Valley.
The past several runs of the HRRR has depicted this scenario and it
appears that it may be playing out. This is somewhat concerning
because if this trend continues then the flash flood threat will
greatly increase over the next several hours. The overall threat
of flash flooding is directly tied to whether the storms do
continue training and for how long. The overall consensus of the
HRRR is that training storms along I-40 corridor are possible
through 10 PM EDT tonight. We will have to closely monitor the
situation to see how it unfolds.

This new round of showers and storms appears to be in response to
a 70kt 300mb jet nosing in from the south this afternoon and
continuing into the evening hours. As mentioned in previous
forecasts, the environment was always going to be favorable late
this afternoon through evening, we were just concerned about
available lift. This upper jet support may be the catalyst we
need.

The storms this evening will be occurring in a moderately
unstable and low/mod sheared environment, which should help to
keep them going. Soundings show steep lapse rates this afternoon
but a strengthening mid level inversion developing this evening.
It will be interesting to see which wins out, the inversion or the
upper jet support. These training line of showers and storms
should decrease as we approach midnight. Then, additional showers
and storms may move in after midnight and through the early
morning hours.

SR

.LONG TERM...(Tuesday Through Sunday)...

Key Messages:

1. Multiple rounds of strong to severe convection possible on
Tuesday.

2. Drying out through mid to late week, with precipitation chances
increasing next weekend.

The long term period kicks off on Tuesday morning amidst brief
shortwave ridging across the Southern Appalachians, however with
heights expected to fall shortly as another trough approaches from
the west.  Deep sly/swly flow will prevail at fcst initialization
with profiles exhibiting increasing, yet mostly veered flow with
steep midlvl lapse rates promoting ample instability generally
regionwide.  That said, CAMs really seem to be struggling with
respect to possible rounds of convection, the first around sunrise
Tuesday, the second around sunset Tuesday.  Confidence is lowest in
the first round as convection (MCS) is progged to advect east out of
Middle TN and central KY, with rather significant timing differences
between various CAMS.  Trending toward the solutions with later
timing on this first round given the brief ridging overnight and
lack of better QG forcing.  Nevertheless, am expecting a line of
strong to possibly severe thunderstorms to move off the Plateau into
East TN through mid/late morning as heights fall amidst a rather
unstable warm sector.  Could certainly see some damaging winds with
large hail and perhaps an isolated tornado.  Beyond that, guidance
does seem to agree on a period of dry slotting which should allow
for sufficient airmass recovery for round two in the late
afternoon/evening.  For this second wave, confidence is higher with
respect to timing as the prefrontal trough marches east ahead of the
cold front, with ample instability set out ahead in the warm sector.
CAMs have trended toward a QLCS advecting east out of Middle TN
around the 7-8PM EDT timeframe when profiles exhibit deep surface
based instability amidst rather veered profiles, albeit with some
backed flow in the southern valley suggesting better tor potential.
Nevertheless, thinking all threats are on the table Tuesday evening
with damaging winds and large hail being the primaries. Would also
note some bust potential with the second round if convection to the
south over central AL/GA cuts off the better moisture flux, thus
subsequent models runs could alter the fcst for sure. In addition to
the severe threats, antecedent conditions continue to degrade as
moderate/heavy rainfall prevails at times through Tuesday night,
therefore isolated flash flooding cannot be ruled out, with FFGs
being lowest along/north of I40 at this time.

By mid/late morning Wednesday the cold front looks to have advected
east of the Appalachian spine across the Carolinas, yet perhaps with
some lingering precipitation along the mountains amidst brief
upslope flow.  Otherwise, cooler/drier high pressure will be
advecting into the region from the west as the H5 shortwave trough
axis shifts east allowing for quasizonal wly/nwly flow across the TN
Valley and Southern Appalachians, all within the larger longwave
trough consuming much of the central/east CONUS.  Looking for highs
on Wednesday 5-8 degrees cooler than Tuesday, generally right around
normal as cloud cover gradually scatters out through the day.  This
pattern will persist into Thursday as well for East TN and southwest
VA/NC when near normal temperatures and mostly sunny skies dominate
early. That said, meanwhile to the west, another shortwave impulse
will traverse the descending branch of the longwave trough digging
across the OH Valley on Thursday afternoon.  With that, cloud cover
will increase from the north as will pops where low end levels are
highlighted.  On Thursday the profiles are rather stable amidst nly
flow at the surface, a low/mid lvl warm layer given swly/wly flow in
those levels, and finally a rather deep dry layer from around H85
through H5, hence the low pops.

Moving forward into/through Friday and next weekend, a secondary
reinforcing front will sweep in from the west as high pressure
builds behind the departing shortwave allowing for longwave nwly
flow through Friday favoring lowering pops with temperatures
actually a few degrees below normal.  Into Saturday and Sunday,
global models suggest more zonal flow across the TN Valley and
Southern Appalachian region ahead of a deepening trough over the
Rockies and thus lee cyclogenesis across the Southern/Central Plains
states. This will setup increasing baroclinicity as a warm front
shifts northward into/through the OH Valley allowing for a broad
warm sector to prevail over much of the southeast CONUS.  At this
range there remains some discontinuity with regard to the evolution
of this next system and when it will affect the TN Valley.  In
general, looking like increasing precipitation potential next
weekend over the mid MS and OH Valley, shifting east into the TN
Valley into/through Sunday, possibly with moderate/heavy rainfall
given the non-progressive nature of the pattern, not to mention
strong/severe convection.  As for the fcst next weekend, pops will
increase Saturday night into Sunday amidst warming temperatures.

CDG

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions in place this afternoon except for periods of MVFR
due to passing showers and thunderstorms. All sites should see
gusty winds through the afternoon hours. MVFR conditions set in
overnight as CIGs lower. More showers and storms move in tomorrow
morning with a mix of VFR and MVFR conditions.

SR

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             67  81  63  73  49 /  40  90  90  20   0
Knoxville McGhee Tyson Airport, TN  66  80  62  71  47 /  60  70  90  40   0
Oak Ridge, TN                       65  79  60  70  46 /  60  70  80  40   0
Tri Cities Airport, TN              59  80  59  70  43 /  40  70  90  60   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 3, 3:48 PM EDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
348 PM EDT Mon May 3 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-042000-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
348 PM EDT Mon May 3 2021 /248 PM CDT Mon May 3 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A few isolated to scattered thunderstorms will be possible this
afternoon through late evening, and they may have the potential
to produce large hail and strong wind gusts. Although chances are
low, an isolated tornado can't be ruled out. In addition, training
of showers and storms are possible along the I-40 corridor
through late evening. If this occurs, localized flash flooding
will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms will be possible Tuesday morning
and again Tuesday evening. Damaging wind, large hail, and an
isolated tornado are the main threats. In addition, multiple
rounds of moderate to heavy rainfall will further increase the
potential for isolated flash flooding through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of severe weather and
flooding to our office Monday and Tuesday.

In the hours before

Special weather statement, May 3, 1:37 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
137 PM EDT Mon May 3 2021

TNZ016-037>039-069-070-073-031815-
Jefferson TN-Hamblen TN-Union TN-Grainger TN-Knox TN-North Sevier TN-
Hawkins TN-
137 PM EDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...EASTERN
KNOX...JEFFERSON...GRAINGER...NORTHERN SEVIER AND HAMBLEN COUNTIES
UNTIL 215 PM EDT...

At 136 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rutledge to near Rockford. Movement was
east at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Knoxville, Morristown, Sevierville, Alcoa, Jefferson City,
Rogersville, Dandridge, Rutledge, Bean Station and White Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3643 8289 3627 8303 3617 8319 3613 8318
      3615 8322 3613 8324 3608 8323 3609 8324
      3588 8331 3585 8378 3589 8380 3585 8384
      3585 8391 3588 8400 3587 8403 3585 8401
      3585 8407 3637 8359 3635 8353 3638 8350
TIME...MOT...LOC 1736Z 262DEG 39KT 3633 8354 3587 8397

CDG
Local storm report, May 3, 1:54 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
154 PM EDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             2 SW STRAWBERRY PLAINS  36.04N 83.71W
05/03/2021  M0.25 INCH       KNOX               TN   NWS EMPLOYEE

&&
Special weather statement, May 3, 2:10 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
210 PM EDT Mon May 3 2021

TNZ016-039-040-042>044-070-031915-
Jefferson TN-Washington TN-Hamblen TN-Northwest Greene TN-
Northwest Cocke TN-Southeast Greene TN-Hawkins TN-
210 PM EDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAWKINS...WASHINGTON...
SOUTHEASTERN JEFFERSON...NORTHERN COCKE...GREENE AND EASTERN HAMBLEN
COUNTIES UNTIL 315 PM EDT...

At 210 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rogersville to 6 miles south of
Russellville to near Dandridge. Movement was east at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Johnson City, Morristown, Greeneville, Newport, Rogersville,
Dandridge, Jonesborough, Tusculum, White Pine and Baneberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3626 8234 3617 8241 3615 8252 3610 8259
      3606 8259 3605 8267 3598 8279 3597 8293
      3600 8296 3597 8299 3595 8352 3596 8352
      3615 8323 3642 8313 3646 8270 3642 8260
      3644 8242 3642 8237 3639 8238 3640 8230
TIME...MOT...LOC 1810Z 262DEG 42KT 3636 8309 3617 8316 3600 8343

CDG
Local storm report, May 3, 2:41 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
241 PM EDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             GREENEVILLE             36.17N 82.82W
05/03/2021  U0.50 INCH       GREENE             TN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Local storm report, May 3, 3:24 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     4 SW GREENEVILLE        36.12N 82.87W
05/03/2021                   GREENE             TN   LAW ENFORCEMENT

            COUPLE TREES DOWN ALONG WARRENSBURG ROAD.

&&
Special weather statement, May 3, 4:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
404 PM EDT Mon May 3 2021

TNZ069>071-073-032045-
Jefferson TN-Knox TN-North Sevier TN-NW Blount TN-
404 PM EDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...NORTH CENTRAL
BLOUNT...SOUTHEASTERN JEFFERSON AND CENTRAL SEVIER COUNTIES UNTIL 445
PM EDT...

At 403 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockford, or near Knoxville, moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Sevierville, Alcoa, Dandridge, Pigeon Forge, Rockford,
Bird Crossing, Fairgarden, Kimberlin Heights and McMahan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3583 8398 3595 8398 3604 8330 3590 8329
      3589 8332 3589 8331 3587 8331 3587 8329
      3581 8329 3578 8338
TIME...MOT...LOC 2003Z 267DEG 30KT 3589 8387

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:04 PM EDTWind AdvisoryMRXBlount, Cocke, Greene, Monroe, Sevier13 hr
May 3, 1:02 PM EDTSpecial Weather StatementMRXKnox43 min
May 3, 1:37 PM EDTSpecial Weather StatementMRXGrainger, Hamblen, Jefferson, Knox38 min
May 3, 2:10 PM EDTSpecial Weather StatementMRXGreene, Washington65 min
May 3, 2:15 PM EDTSevere Thunderstorm WarningMRXCocke, Greene37 min
May 3, 4:19 PM EDTSpecial Weather StatementMRXBlount, Sevier41 min
May 3, 4:34 PM EDTSpecial Weather StatementMRXCocke41 min
May 3, 6:43 PM EDTSpecial Weather StatementMRXKnox47 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.